Oklahoma, 2011

Excessive Heat in Oklahoma, June 29 to 30, 2011

June 29 to 30, 2011 · NWS TSA · 24 events in 24 counties and zones

A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States resulting in strong subsidence over the region. High temperatures climbed into the mid 90s to near 103 under mostly clear skies.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States resulting in strong subsidence over the region. High temperatures climbed into the mid 90s to near 103 under mostly clear skies. This heat combined with fairly high relative humidity values resulted in afternoon heat index values, or apparent temperatures, in the 105 to 110 degree range. Very little relief was realized during the overnight period as temperatures only fell into the mid to upper 70s. This period of excessive heat continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 29, 5:00 AM CST, 4 hours earlier.

Area forecast discussion, Jun 29, 5:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
600 AM CDT WED JUN 29 2011

.DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL. A SLOWLY DECAYING STORM COMPLEX OVER
CENTRAL OK HAS PUT OUT AN OUTFLOW BOUNDARY THAT MAY INITIATE ISOLD
STORMS FOR THE NW AR TAF SITES THIS AFTERNOON. RIDGE BUILDS IN BY
TONIGHT WITH QUIET WEATHER PREVAILING.

LACY

&&

.PREV DISCUSSION... /ISSUED 236 AM CDT WED JUN 29 2011/

DISCUSSION...

A PLETHORA OF ISSUES TO DEAL WITH IN THE FIRST PERIOD OF THE
FORECAST...WITH HEAT AND HUMIDITY DOMINATING THE FORECAST FOR THE
REST OF THE SEVEN DAY.

MCS DEVELOPED IN COLORADO/WESTERN KANSAS AS ANTICIPATED...AND IS
CURRENTLY LOCATED OVER NORTHWEST OKLAHOMA...PREDOMINANTLY MOVING
TO THE SOUTHEAST. CORFIDI VECTORS SUGGEST THAT THIS MOVEMENT WILL
CONTINUE TO DOMINATE...WITH INSTABILITY PARAMETERS SUGGESTING THAT
THE SYSTEM WILL WEAKEN AS IT APPROACHES EASTERN OKLAHOMA LATER IN
THE MORNING. IR SATELLITE SHOWING A WARMING OF THE CLOUD
TOPS...SUGGESTING THAT SOME WEAKENING IS ALREADY OCCURRING. THERE
IS SOME CONCERN THAT THE NORTHERN PART OF THE LINE WILL CONTINUE
TO SURGE MORE EASTWARD INTO AREAS ALONG AND WEST OF HIGHWAY
75...WITH LOCAL MESOANALYSIS SHOWING A LOCAL MAX IN CAPE
/1000-1500 J/KG/ IN THIS REGION. WILL DEPICT THE HIGHEST POPS IN
THE MORNING FOR PARTS OF MAINLY EAST CENTRAL AND SOUTHEAST
OKLAHOMA...WITH SLIGHT CHANCES FOR FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS IN THE AFTERNOON DUE TO REDEVELOPMENT
POTENTIAL.

THE BEHAVIOR OF THE MCS THIS MORNING IS CRITICAL TO THE AFTERNOON
FORECAST AND THE NEED OR LACK THEREOF FOR HEAT HEADLINES. UNLESS
SOMETHING CHANGES BEFORE GAME TIME...WILL GO AHEAD AND CONVERT THE
CURRENT WATCH INTO A WARNING FROM MID MORNING TODAY THROUGH FRIDAY
EVENING FOR THE AREA TO THE WEST OF A LINE FROM VINITA TO
MUSKOGEE...AND LEAVE THE REMAINDER OF THE WATCH AS IS FOR THE
PERIOD FROM THURSDAY MORNING THROUGH FRIDAY EVENING. IT IS
POSSIBLE THAT THE WARNING AREA MAY GET A BIT OF A COOL START DUE
TO THE EFFECTS OF THE MCS /IF A MORE EASTERLY SURGE DOES INDEED
OCCUR/...BUT AS YESTERDAY SHOWED...THINGS WILL BE ABLE TO WARM
PRETTY QUICKLY DURING THE AFTERNOON ONCE SKIES CLEAR OUT SOME.
RAIN THIS MORNING MAY ACTUALLY HELP THE AREA REACH THE 105 HEAT
INDEX DUE TO THE POTENTIAL FOR HIGHER DEW POINTS.

AT THIS POINT...THURSDAY LOOKS TO BE THE WORST DAY OF THE BUNCH
HEAT WISE...WITH MUCH OF THE CURRENT WATCH AREA REQUIRING AT LEAST
A HEAT ADVISORY...AND PROBABLY...AN EXCESSIVE HEAT WARNING.
TEMPERATURES MAY NEAR THOSE FROM MONDAY IN SOME AREAS. LOW
TEMPERATURES SHOULD AGAIN BE ON THE HIGH SIDE...WITH UPPER 70S
ACROSS MOST OF THE AREA AND LOW 80S IN THE USUAL SPOTS. THE HEAT
WILL CONTINUE THROUGH THE HOLIDAY WEEKEND AND INTO NEXT
WEEK. BOTH THE GFS AND THE ECMWF ARE HINTING AT A SHIFT TO
NORTHWEST FLOW SOMEWHERE IN THE VICINITY...WITH THE GFS SHOWING
THIS PRETTY MUCH ON TOP OF THE AREA. IF THE LATTER OCCURS
/ALTHOUGH NOT COUNTING ON IT AT THIS POINT/...A SLIGHTLY COOLER
AND WETTER FORECAST WILL BE WARRANTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  80 103  82 /  20   0   0   0
FSM   97  78 100  80 /  20   0   0   0
MLC   96  78 102  79 /  30   0   0   0
BVO   98  77 103  78 /  20   0   0   0
FYV   92  73  96  75 /  20  10  10   0
BYV   90  73  95  73 /  20  10  10   0
MKO   96  77 101  76 /  20   0   0   0
MIO   95  76 100  76 /  20   0   0   0
F10   98  77 101  77 /  30   0   0   0
HHW   96  77 100  77 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING FROM 10 AM WEDNESDAY TO 9 PM FRIDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-OKZ071.

     EXCESSIVE HEAT WATCH FROM 10 AM THURSDAY TO 9 PM FRIDAY FOR
     OKZ049-OKZ053-OKZ058-OKZ063-OKZ068-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...EXCESSIVE HEAT WATCH FROM 10 AM THURSDAY TO 9 PM FRIDAY FOR
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...30
Hazardous weather outlook, Jun 29, 4:05 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
505 AM CDT WED JUN 29 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 AM CDT WED JUN 29 2011

...EXCESSIVE HEAT TO RETURN THROUGH THE REMAINDER OF THE WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...THIS MORNING EAST CENTRAL OKLAHOMA. EAST OF HIGHWAY 69
		THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...WEST CENTRAL ARKANSAS AND NORTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...WEST OF HIGHWAY 75.
	ONSET...THIS AFTERNOON.

DISCUSSION...

A DECAYING THUNDERSTORM COMPLEX WILL BRING A LIMITED SEVERE THREAT THIS
MORNING TO EAST CENTRAL OKLAHOMA. OUTFLOW FROM THE SYSTEM COULD HELP
GENERATE NEW STORMS...WHICH WOULD HAVE A SMALL CHANCE OF BECOMING SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT.

THE OUTFLOW BOUNDARY FROM THE MORNING STORMS WILL PUSH INTO FAR EASTERN
OKLAHOMA AND WESTERN ARKANSAS BY THIS AFTERNOON. AN ISOLATED STORM OR TWO
COULD DEVELOP NEAR THE BOUNDARY DURING THE HEAT OF THE DAY. LARGE HAIL TO
THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH WOULD BE POSSIBLE IF A STORM
GETS GOING.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 105 TO 110 DEGREE RANGE THIS
AFTERNOON OVER NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. OVERNIGHT
LOWS TONIGHT WILL BE VERY WARM...AND WILL PROVIDE LITTLE RELIEF FROM THE
HEAT. AS A RESULT...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MUCH OF
NORTHEAST OKLAHOMA.

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP WEST OF HIGHWAY 75...AND
THIS WILL RESULT IN A LIMITED FIRE DANGER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...

A RIDGE WILL BUILD OVER OKLAHOMA AND ARKANSAS ALOFT...AND THIS WILL
BRING AN EXTENDED PERIOD OF HOT AND HUMID WEATHER TO THE REGION. THE WORST
DAY OF THE WEEK IS EXPECTED ON THURSDAY...WHERE DANGEROUS HEAT INDICES NEAR
OR ABOVE 110 DEGREES ARE EXPECTED OVER MUCH OF EASTERN OKLAHOMA AND WEST
CENTRAL ARKANSAS. HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL PERSIST
EACH AFTERNOON THROUGH THE WEEKEND AND EARLY NEXT WEEK FOR EASTERN OKLAHOMA
AND WEST CENTRAL ARKANSAS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

AN EXTENDED PERIOD OF HOT AND HUMID WEATHER IS EXPECTED. EMERGENCY
PERSONNEL SHOULD BE PREPARED TO DEAL WITH MORE CASES OF HEAT RELATED
ILLNESS THROUGH EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
June 29, 9:00 AM CST to June 30, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
June 30, 1:30 AM CST to 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
June 30, 1:30 AM CST to 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
June 30, 1:30 AM CST to 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
June 30, 1:30 AM CST to 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Haskell

When
June 30, 1:30 AM CST to 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
June 30, 1:30 AM CST to 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pushmataha

When
June 30, 8:00 PM CST to 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
June 30, 8:00 PM CST to 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
June 30, 8:00 PM CST to 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
June 30, 8:00 PM CST to 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327026, 327027, 327028, 327029, 327030, 327031, 327032, 327033, 327034, 327035, 327036, 327037, 327038, 327040, 327042, 327043, 327044, 327045, 327046, 327047, 327048, 327050, 327051, 327052.